Skip to main content

Breathing alteration

body effect

valencecontext-dependentfrequencycommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Breathing alteration is a change in the perceived rhythm, depth, or effort of breathing that arises as a direct drug effect.

As a drug effect it is acute and dose-proportional, easing as the substance wears off; it is distinct from any respiratory condition in that the change is perceptual rather than physiological. It ranges from a subtle deepening of the breath to a pronounced, irregular pattern that can feel outside voluntary control.

It is a commonly reported interoceptive effect. It is most commonly induced at moderate to high doses under serotonergic psychedelics such as LSD and psilocybin mushrooms.

phenomenology

Breathing alteration is felt as a heightened awareness of each breath: the automatic rhythm that normally runs unnoticed surfaces into conscious attention, and the rise and fall of the chest becomes unusually vivid.

It commonly comes with a warmth in the torso and a blurring of the boundary between effortful and spontaneous breathing. Attending to it amplifies it — noticing the pattern deepens the sense of strangeness.

At higher doses under serotonergic psychedelics, the breath can feel vast and oceanic, or conversely irregular and difficult to locate.

mechanism

Breathing alteration arises through different pathways depending on the drug class:

  • Serotonergic psychedelics — act on 5-HT2A receptors across interoceptive and sensory cortices, amplifying the salience of bodily signals ordinarily filtered from conscious awareness; breathing, as an automatic process sitting at the boundary of voluntary and involuntary control, is particularly susceptible to this amplification.

How much each pathway contributes in a given case is not fully understood.

safety

Breathing alteration is not dangerous in itself, but it can become distressing and occasionally overlaps with patterns worth monitoring.

  • If it happens — shift attention outward, find a fixed point or a sound to focus on, and breathe slowly and deliberately; the pattern typically eases as the dose peak passes.
  • Seek help if — the sensation of being unable to breathe persists, or it comes with chest pain, sustained numbness, or confusion beyond what the substance normally causes; these may point to hyperventilation or a medical issue unrelated to the substance.
  • Higher risk — people with asthma, panic disorder, or respiratory anxiety should treat intense breathing sensations under psychedelics as a cue to reduce stimulation, move to a calm setting, and keep a sober companion nearby.

variability

Who experiences it, and how strongly, varies widely. Higher doses raise both likelihood and intensity. It is more prominent in still, inward-focused settings — especially under serotonergic psychedelics — and in people who attend closely to bodily sensation or carry prior respiratory anxiety.

Expectation feeds it: going in aware of the effect tends to surface it earlier. An outwardly engaging environment, by drawing attention away from the body, can reduce its prominence.

practices

experience reports

No experience reports yet. Be the first to contribute.

First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.

AI-generated · claude-sonnet-4-6 · reviewed

Harm-reduction reference — not medical advice.

Last updated May 25, 2026Report an issue